getting off HRT

shotzy52October 22, 2007

Hi friends, Okay I am ready now, it is time to get off the hormones. So how do I start. Do I do one every other day for a few weeks? Then go to every 3, every 4 and every 5 days? How long do I take? Has someone done this sucessfully?

Thank you for reporting this comment. Undo
catherinet

Hi shotzy....so you are on pills? How much?
I guess I shouldn't even be coaching you, since I was on a combi-patch, not a pill. But if I were going to do a pill, I would think that whatever causes the least fluctuations would be best. I would think that would be something like slowly cutting the pill smaller and smaller every day. That's what I did with my patch.
It seems that if you take the same amount of pill every couple of days, there is more likely to be ups and downs.
I took about 6 weeks to come off it completely. But don't be surprised if its a rough ride. But please stick to it. Just know ahead of time that it might not be fun.
I think it takes 2 months more after that, to really know what you're going to feel like off it. Good luck to you!

    Bookmark   October 23, 2007 at 11:58AM
Thank you for reporting this comment. Undo
shotzy52

Thanks Catherinet, I am on prempro 0.3 mg/ 1.5 mg, the first number is the estrogen and second is the progesterone. The lowest dose available. Or at least that I know of. I wasnt aware that the time released pills could be shaved or cut in half. But it is good to know. I have a well built pill cutter so maybe I could start with cutting a small corner off of them. I will try it. If I dont try then I will tell myself that "no time" is a good time to get them out of my life. I will let you know how it goes. Shotzy

    Bookmark   October 23, 2007 at 7:26PM
Thank you for reporting this comment. Undo
catherinet

Good luck shotzy.
I'm not familiar with Prempro, so I hope I haven't steered you wrong. That's how I got off my beta blocker too. I first started out using an emory board on one! I wanted to start REAL slow! After a couple weeks at that, I started using the pill cutter. Keep me posted.

    Bookmark   October 24, 2007 at 10:11PM
Thank you for reporting this comment. Undo
bud_wi

Shotzky, what is wrong with just asking your doctor or pharmacist?!?!?

Some of the advice in this thread is just plain WRONG.

Your doc may be able to switch you to another brand with a lower dose or a differnt type of estrogen to help you taper off. Or give an estrogen only pill. Or switch you to a vaginal cream.

    Bookmark   October 26, 2007 at 5:01PM
Thank you for reporting this comment. Undo
shotzy52

I still have my uterus, which means no "estrogen only pill". I do use premarin cream topically on the vagina and clitorial area daily. Keeps dryness down, but certainly not "normal" . I do have a pretty good OB/GYN, but unfortunately the OB part of her speciality keeps her busy with women under 40 years of age. I do understand that this and other fourms arent perfect. But they are a sounding board, most of the dr.s just dont have the time for the listening part of the menopause issues. Thanks for your advice, all opinions are welcome. Shotzy

    Bookmark   October 26, 2007 at 8:54PM
Thank you for reporting this comment. Undo
irishdancersgram

Shotzy, It would be best to talk to your doc about getting a reduced dose...I tried to wean myself off Premarin, which was a very bad idea.My cardiologist even told me it was a bad idea.....I did it, the way you described and all the nasties came back and then some...On my next visit to the regular doctor, I questioned the nurse and although they aren't allowed to tell you what to do, she said, it's your body and she just said to ask for 1/2 a dose...It has worked out perfect, no hot flashes etc. Good luck!

    Bookmark   November 1, 2007 at 5:19PM
Thank you for reporting this comment. Undo
shotzy52

Thanks Irish, I have my yearly appt in March. So I guess I can stay on these until then. They actually do not make a doze smaller than the one I take. I have talked with the pharmacist. But I am sure the ob will have an idea. Guess I have gone this for can go alittle further. Thanks again

    Bookmark   November 1, 2007 at 10:08PM
Sign Up to comment
More Discussions
Excessive burping and fluttering....
lately, starting after I exercise....has anyone else...
ballysharon
7 days short of a year without a period then BAM!
Bottle of wine has been waiting for 11/7 to celebrate...
Amy-from-Westport
Cramping, but no periods
I'm just wondering if this is a common part of entering...
dee_can1
Anyon experience this? Age 53 - very heavy bleeding
I am 53 and had my last "full" period about...
wifetojoeiii
help me interpret the FSH numbers?
i just received my FSH results back (and though i realize...
llmoyer123
© 2015 Houzz Inc. Houzz® The new way to design your home™